LETTERS TO THE EDITOR
Atypical neuroleptic malignant syndrome in H1N1 pneumonia
PGY-1 Psychiatry Resident, Walter Reed National Military Medical Center, Washington, DC, USA
Clinical Pharmacy Specialist, Geriatrics/Extended Care, VA Roseburg Healthcare System Roseburg, OR, USABrendan T. Carroll, MD
Assistant Clinical Professor, Ohio University Heritage College of Osteopathic Medicine, Athens, OH, USA, Chief of Psychiatry, Mental Health Care Line, Chillicothe VA Medical Center, Chillicothe, OH, USA
KEYWORDS: neuroleptic malignant syndrome, second-generation antipsychotics
ANNALS OF CLINICAL PSYCHIATRY 2013;25(1):69-70
TO THE EDITOR:
Neuroleptic malignant syndrome (NMS) is a rare, potentially life-threatening adverse effect of antipsychotics.1 Atypical NMS presentations have occurred, particularly during treatment with second-generation antipsychotics. Unfortunately it is not known whether these atypical presentations represent early or impending NMS. The following case report describes a patient who presented with symptoms consistent with early NMS and his treatment course.
A 60-year-old white male with a history of schizophrenia, disorganized type, presented to a community hospital emergency room for an episode of mental status changes. The patient was taking haloperidol deaconate, 200 mg IM every 4 weeks, olanzapine, 20 mg/d, and divalproex sodium, 2,000 mg/d. The patient was stuporous and tachycardic but had no signs of rigidity. He presented with an elevated white blood cell count of 11,000/μL, creatine phosphokinase (CPK) levels >32,000 U/L, and a temperature of 103°F. Medical workup included blood and urine cultures which were both negative. A head computed tomography scan showed no acute pathology. However, a chest radiography showed right lower lobe pneumonia. The patient was started ampicillin for pneumonia and admitted to the hospital.
Following admission, the patient’s fever resolved and he became talkative but remained confused. Atypical NMS was considered but not diagnosed due to lack of fever and rigidity. Over the next few days, the patient developed a second spike in temperature, CPK levels were 65 U/L, and an increase in liver function tests. There were still no signs of rigidity or autonomic instability. Olanzapine was discontinued due to concern for possible NMS. The patient also was treated with lorazepam, 1 mg every 6 hours, as needed, hydration, and supportive care. A few days later the patient tested positive for H1N1. The patient was given the antiviral oseltamivir, 150 mg/d, for 5 days, and antibiotics were stopped.
Approximately 1 week after initial presentation, the patient was medically cleared and transferred to a Veterans Affairs (VA) Medical Center for medical stabilization. Upon arrival, the consultation-liaison team decided to implement a 2-week wash-out period for the patient. He was then successfully rechallenged with olanzapine and continued under the care of the VA psychiatric team. Oral olanzapine was given 2 weeks after the initial presentation and >1 month after the haloperidol deaconate injection. There was no return of NMS signs or symptoms.
The differential diagnosis between atypical NMS and H1N1 infection is difficult. It also is important to note the possibility of an acute phase reaction from the pneumonia, thereby inducing NMS. Although this patient did not meet DSM-IV-TR criteria for NMS due to the absence of severe muscle rigidity, this patient presented with 3 major symptoms: elevated temperature, mental status changes, and autonomic changes,2 but did meet the proposed criteria for atypical NMS.1 Physicians faced with a similar clinical presentation should consider antipsychotic-induced NMS in their differential diagnosis.1,2 If NMS is confirmed, physicians will have to weigh the risks vs benefits of a rechallenge with the offending agent.
DISCLOSURES: The authors report no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.
- Picard LS, Lindsay S, Strawn JR, et al. Atypical neuroleptic malignant syndrome: diagnostic controversies and considerations. Pharmacotherapy. 2008;28:530–535.
- Gurrera RJ, Caroff SN, Cohen A, et al. An international consensus study of neuroleptic malignant syndrome diagnostic criteria using the Delphi method. J Clin Psychiatry. 2011;72:1222–1228.
CORRESPONDENCE: Brendan T. Carroll, MD, 17273 State Route 104, Chillicothe, OH 45601, USA, E-MAIL: firstname.lastname@example.org
Annals of Clinical Psychiatry ©2013 Quadrant HealthCom Inc.